Nebraska, 2004

Flash Flood and Hail in Nebraska, July 27, 2004

July 27, 2004 · NWS LBF · 4 events in 3 counties and zones

3 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 27, 1:08 PM MST, 4 hours 54 minutes earlier.

Area forecast discussion, Jul 27, 1:08 PM MST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
308 PM CDT TUE JUL 27 2004

...FORECAST CHALLENGE WILL BE POPS OVER THE NEXT FEW DAYS...

.DISCUSSION...
WV IMAGERY INDICATED AMPLE MOISTURE ACROSS ENTIRE ROCKIES AND
ADJACENT PLAINS. UPPER LOW CENTER ROTATING IN SRN MICH AND CNTRL
SASKATCHEWAN CANADA. ANOTHER WEAK CIRC CENTER DEVELOPING IN SWRN
WY/NERN UT. AFTN HEATING BEGINNING TO DEVELOP TOWERING CU AND EVEN A
FEW TSRA. ONE LOCATED OFF SRN BLACK HILLS SOUTH OF CUSTER AT 1930Z.
FAVORING THE ETA SINCE THE GFS LOOK LIKE IT HAS CONVECTIVE FEEDBACK
ISSUE WRN PANHANDLE THIS EVENING. CONVECTION THIS EVENING WILL BE
MULTICELL IN NATURE AND ONLY MARGINALLY SEVERE AS 0-6 KM SHEAR IS
ONLY 10-15 KNOTS.THIS FAVORS MULTICELL PULSE STORMS WITH ALSO A
POTENTIAL FOR HEAVY RAINFALL AS STORM MOTION 5-10 KTS. COVERAGE
TONIGHT WILL BE SCATTERED WEST AND ISOLATED IN THE EAST.

ON WEDNESDAY..THE SURFACE TROUGH WILL BE JUST EAST OF FA BY 18Z. H5
TROUGH HANGING BACK A BIT AND EXPECT BEST CHCS TO BE IN THE SERN
HALF OF FA. SEVERE POTENTIAL LOOKS VERY LOW WITH AGAIN BRIEF HEAVY
RAIN THE MOST LIKELY BET WITH PWS NEAR 1.3 INCHES AND DISCRETE
STORM MOTION FROM AROUND 5 KNOTS.

UPPER TROUGH AXIS EXTENDING FROM LOW IN MANITOBA WILL BRING ANOTHER
CHC FOR PRECIP THU AFTN/THU NIGHT ENDING FRIDAY. BOTH ETA AND GFS IN
FAIR AGREEMENT WITH THIS EXCEPT THE ETA HAS BETTER CHCS NORTH WHILE
THE GFS FAVORS OUR SRN FA. WILL GO A BLEND WITH HIGHEST POPS GOING
AS HIGH A 40 SW INTO CNTRL FA THU NIGHT.

DRY FRIDAY WITH RETURN OF SRLY FLOW. MAXES SHOULD BE HELD IN THE
UPPER 70S.

.SATURDAY THROUGH TUESDAY...UPPER TROUGH EXTENDING WEST OFF THE PAC
NW COAST WILL DEEPEN AND DROP SOUTH THIS WEEKEND WHILE UPPER TROUGH
IN THE GULF OF ALASKA DROP SOUTHWARD TO REINFORCE TROUGHING ALONG
THE WEST COAST MONDAY/TUESDAY. THIS WILL BE EFFECTIVE IN CAUSING H5
HEIGHT RISES AND BRINGING THERMAL RIDGE FROM THE DESERT SOUTHWEST
INTO THE ADJACENT PLAINS AS EARLY AS SUNDAY. WILL BE DEALING WITH A
RIDGE RUNNER SCENARIO BY MONDAY AND TUESDAY. ALTHOUGH BEST CHANCES
WILL BE ACROSS THE DAKOTAS INTO MINNESOTA AND IOWA...NEBRASKA MAY
ALSO SEE LATE AFTERNOON/NOCTURNAL CHCS MONDAY/TUESDAY WITHIN AREA OF
UPPER DIFFLUENCE. HIGHS TO REACH AROUND 90 SUNDAY...THEN 90-95
MON/TUES.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

ROBERG
Hazardous weather outlook, Jul 27, 1:27 PM MST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
327 PM CDT TUE JUL 27 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-281100-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
327 PM CDT TUE JUL 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ACROSS WESTERN
PORTIONS OF THE OUTLOOK AREA THIS EVENING...SPREADING EAST ACROSS THE
OUTLOOK AREA THROUGH THE LATE EVENING AND OVERNIGHT HOURS. THESE
STORMS ARE NOT EXPECTED TO REACH SEVERE LEVELS...WITH THE MAIN THREAT
COMING FROM HEAVY RAINFALL AND WIND GUSTS UP TO 45 MPH. A SURFACE
TROF...FOLLOWED BY A COLD FRONT WILL BE THE FOCUS FOR THESE STORMS AS
THE BOUNDARIES INTERACT WITH ENERGY ALOFT. INSTABILITY IS MARGINAL
AND WINDS ALOFT ARE NOT FAVORABLE FOR SEVERE WEATHER DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY...ADDITIONAL STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
LATE IN THE AFTERNOON OR EVENING.  WINDS ALOFT WILL BE SOMEWHAT
STRONGER SO LONGER LIVED SEVERE WEATHER EVENTS OF LARGE HAIL AND
WIND DAMAGE ARE POSSIBLE.  THE AREA OF GREATEST CONCERN WILL BE
ACROSS SOUTHWEST NEBRASKA BUT STORM BECOME SEVERE ELSEWHERE.

THURSDAY THROUGH MONDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IN NOT EXPECTED.

CDC/13

The radar

The North Platte radar (KLNX), 46 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 flash flood. Local standard time, as filed.

Hail, Cherry

When
July 27, 6:02 PM MST
Where
Cherry County, 25 mi WSW of Brownlee
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.150, -101.067

Hail, Grant

When
July 27, 6:17 PM MST
Where
Grant County, Whitman
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.050, -101.517

Hail, Cherry

When
July 27, 8:07 PM CST
Where
Cherry County, 8 mi SE of Brownlee
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.200, -100.500

Flash Flood, Thomas

When
July 27, 10:12 PM CST to 11:00 PM CST
Where
Thomas County, Thedford
Reported by
LAW ENFORCEMENT
Coordinates
41.914, -100.556 (the zone’s center; the record gives no point)

Heavy rain from an intense thunderstorm caused six inches of water to flow over portions of Highway 2 in Thedford.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411693, 5411692, 5411694, 5411695.